Withdrawal is not equally dangerous across substances: stopping alcohol or sedatives such as benzodiazepines suddenly after heavy regular use can cause seizures and delirium and can kill, while opioid withdrawal is severely unpleasant but rarely fatal in itself. A person who has used heavily and daily should not be made to stop abruptly without medical supervision, and where none exists the community’s job is to avoid forcing a sudden stop, recognise emergencies and keep the person safe.

Withdrawal is the set of physical and mental symptoms that follow when a person who has become dependent on a substance stops or sharply reduces it.

The Dangerous Ones Are Not The Dramatic Ones

Fiction teaches that opioid withdrawal is the one that looks like dying, and in a sense it does: vomiting, diarrhoea, aching, sweating, restlessness and misery. But it is rarely the cause of death in itself. The withdrawals that kill look quieter at first: tremor, sweating, anxiety, poor sleep, and then, in some people, seizures and delirium. These are alcohol and sedative withdrawal.

SubstanceWithdrawalCan it kill?
AlcoholTremor, sweating, anxiety; in some, seizures and delirium tremensYes
Benzodiazepines and similar sedativesAnxiety, insomnia, tremor; in some, seizures and deliriumYes
OpioidsSevere aches, vomiting, diarrhoea, sweating, restlessnessRarely in itself; dehydration is the risk; the greater danger is overdose after tolerance falls
StimulantsExhaustion, low mood, sleepiness, cravingNot directly; depression and suicidal thoughts are the risk
NicotineIrritability, craving, poor concentrationNo

Why It Matters In A Collapse

Withdrawal is not only something people choose. When supplies end, such as the pharmacy, the shop, the still or the stash, heavy users stop suddenly whether they intend to or not, and several people may do so at once. A community should expect this and have a plan before it happens. Equally, a community must not cause it, by confiscating a dependent drinker’s supply or declaring prohibition overnight; see Community Substance Policies.

The Principle

For alcohol and sedatives, do not force an abrupt stop in a person who has been using heavily every day. Whether and how to reduce is a medical decision, and a safe reduction schedule depends on the person, the substance, their health and the setting. The parent guide gives a fixed reduction schedule; I can find no source for it, its own figures do not agree with each other, and I have not repeated it. This is the case where the limits of a guide like this matter most. If anyone with medical training is available, they should be asked to take charge.

Identifying Who Is At Risk

Ask, privately and without judgement:

  • How much and how often do they use, and for how long?
  • Do they use daily or in the morning?
  • Have they had shakes, hallucinations or fits when they stopped before?
  • Are they using more than one sedating substance?
  • Are they ill, malnourished or injured?

People with a history of seizures or delirium in withdrawal are at higher risk each time.

Emergencies

Seek the most experienced help available, and do not leave the person alone, if they have:

  • A seizure
  • Confusion, not knowing where they are, or seeing and hearing things that are not there
  • A high temperature
  • A very fast heartbeat, severe shaking or drenching sweats
  • Vomiting that will not stop, so that they cannot keep fluids down

See Medical Emergencies for seizure care and Recovery Position.

Whatever The Substance

General comfort and nursing are described in General Comfort Measures. They do not make alcohol or sedative withdrawal safe.

After Withdrawal

Getting through withdrawal is the start, not the end. Relapse is common, and for opioids the period after withdrawal is dangerous in its own right; see Opioid Withdrawal (Miserable but Survivable) and Substitute Behaviors.

Common Mistakes

  • Treating “just stop” as a plan. For some substances it is an emergency.
  • Treating willpower as the treatment. Seizures do not respond to resolve.
  • Assuming the person who hides their drinking is not dependent.
  • Believing that the worst-looking withdrawal is the most dangerous.

Alcohol and sedatives

Sudden cessation after heavy regular use of alcohol or benzodiazepines can cause fatal seizures and delirium. Do not enforce abrupt abstinence, confiscate supplies from a dependent person overnight, or leave a withdrawing person alone.

What’s Next